Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 33, NWS Wakefield, VA

August 8, 2009City of Hampton, City of Poquoson, Virginia

NWS Wakefield, VA issued this tornado warning at Aug 8, 2009, 8:17 PM EDT for City of Hampton, City of Poquoson, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2009, 8:17 PM EDT (00:17 UTC)
Expired
Aug 8, 2009, 9:00 PM EDT
In force
43 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties City of Hampton, VA, City of Poquoson, VA

The radar

The Norfolk radar (KAKQ), 64 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 090017
TORAKQ
VAC650-735-090100-
/O.NEW.KAKQ.TO.W.0033.090809T0017Z-090809T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
817 PM EDT SAT AUG 8 2009

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN CITY OF HAMPTON IN SOUTHEAST VIRGINIA...
  EASTERN CITY OF POQUOSON IN SOUTHEAST VIRGINIA...

* UNTIL 900 PM EDT

* AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES NORTH OF
  GRAND VIEW...OR NEAR POQUOSON...MOVING SOUTHEAST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  GRAND VIEW BY 855 PM EDT...
  HAMPTON...BUCKROE BEACH AND 6 MILES NORTHEAST OF FORT MONROE BY 900
  PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3704 7628 3701 7629 3700 7631 3710 7633
      3718 7635 3718 7633 3715 7632 3712 7626
      3706 7626
TIME...MOT...LOC 0017Z 334DEG 10KT 3718 7632

$$

ALB
2 follow-up statements
000 
WWUS51 KAKQ 090034
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
834 PM EDT SAT AUG 8 2009

VAC650-735-090100-
/O.CON.KAKQ.TO.W.0033.000000T0000Z-090809T0100Z/
CITY OF HAMPTON VA-CITY OF POQUOSON VA-
834 PM EDT SAT AUG 8 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTHEASTERN CITY OF POQUOSON AND EASTERN CITY OF HAMPTON COUNTIES...

AT 832 PM EDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS STORM WAS CENTERED 
NEAR FOX HILL...OR ABOUT 2 MILES NORTHEAST OF LANGLEY AFB...MOVING 
SOUTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  GRAND VIEW...FOX HILL AND HALLWOOD BY 845 PM EDT...
  HAMPTON AND BUCKROE BEACH BY 850 PM EDT...
  FORT MONROE BY 900 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3704 7628 3701 7629 3700 7631 3710 7633
      3715 7632 3712 7626 3706 7626
TIME...MOT...LOC 0033Z 337DEG 13KT 3712 7629

$$

ALB
000 
WWUS51 KAKQ 090100
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
900 PM EDT SAT AUG 8 2009

VAC650-735-090110-
/O.EXP.KAKQ.TO.W.0033.000000T0000Z-090809T0100Z/
CITY OF HAMPTON VA-CITY OF POQUOSON VA-
900 PM EDT SAT AUG 8 2009

...THE TORNADO WARNING FOR SOUTHEASTERN CITY OF POQUOSON AND EASTERN
CITY OF HAMPTON COUNTIES HAS EXPIRED...

AT 900 PM...THE THUNDERSTORM THAT PROMPTED THE TORNADO HAS 
WEAKENED...AND MOVED SOUTHEAST OUT OVER THE SOUTHERN CHESAPEAKE BAY.

LAT...LON 3704 7628 3701 7629 3700 7631 3710 7633
      3715 7632 3712 7626 3706 7626
TIME...MOT...LOC 0100Z 337DEG 13KT 3703 7624

$$

ALB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 8, 2:37 PM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 8, 2:37 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
237 PM EDT SAT AUG 8 2009

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE MID ATLANTIC
REGION LATE TODAY AND TONIGHT AS HIGH PRESSURE MOVES OFFSHORE.
HIGH PRESSURE THEN BECOMES ANCHORED OVER THE SOUTHEAST STATES FROM
SUNDAY THROUGH TUESDAY...BRINGING A PERIOD OF HOT WEATHER TO THE
AREA. THE NEXT COLD FRONT APPROACHES FROM THE WEST TUESDAY
NIGHT...THEN PUSHES OFFSHORE ON WEDNESDAY. LOW PRESSURE LINGERS
OVER THE MID ATLANTIC THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLIER BOUNDARY FROM ABOUT ORF TO FVX NO LONGER EVIDENT IN SFC
ANALYSIS OR SAT IMAGES...EXCEPT AS A SLIGHT DEWPOINT BNDRY. WORKSTATION
WRF AND RUC SHOW SHOWERS/TSTMS DEVELOPING OVER THE SE PART OF THE
CWA LATER THIS AFTN AND DISSIPATING AFTER SUNSET. HAVE SEEN FEW
SHOWERS POP UP SOUTH OOF THE ALBEMARLE SOUND...BUT NOTHIN YET IN
THE CWA. HAVE A SLIGHT CHC TSTMS BEFORE MIDNIGHT...EXCEPT FOR NRN
NECK AND MD EASTERN SHORE WHERE SLIGHT CHC CONTINUES INTO SUNDAY
MORNING. THIS DUE TO APPCH SHWV ASSOC WITH DECAYING MCS OVER THE
OHIO VLY.

LOW TEMPS TONIGHT IN THE MID 60S TO ABOUT 70 EXPECTED. LITTLE
CHANGE FROM PREVIOUS FCST. BRING IN A SLIGHT CHC POPS FROM THE
WEST ON TUE AFTN IN ADVANCE OF THE COLD FRONT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
MAIN QUESTION IS HOW HOT WILL IT GET SUNDAY AND MONDAY...AND WILL DEWPOINTS
INCREASE ENOUGH TO PUSH HEAT INDEX VALUES INTO THE 105 RANGE. WARM
FRONTAL FEATURE PUSHES N OF THE CWA BY SUN AM. HIGH PRES EXPANDS
INTO THE MID ATLANTIC FROM THE GULF COAST STATES. SOUTHWEST FLOW
BECOMES ESTABLISHED AND STRENGTHENS THROUGH THE DAY SUN...AND HIGH
TEMPS SOAR INTO THE UPR 90S FOR MOST LOCALES...WITH THE EXCEPTION
OF THE EASTERN SHORE WHERE HIGHS EXPECTED IN THE LOW TO MID 90S. DEWPOINTS
REMAIN MOSTLY IN THE MID 60S SUN AFTN...THUS RESULTANT HEAT
INDICES WILL REMAIN BLO HEAT ADVSY CRITERIA OF 105 F. NO NOTICEABLE
FEATURES TO GENERATE PRECIP ON SUN UNDER THE RIDGE...SO WILL KEEP
MENTION OUT OF FCST FOR NOW. LOW TEMPS SUN NIGHT WILL BE MILDER
WITH PERSISTENT SOUTHWEST FLOW...RANGING FROM THE UPR 60S NRN
AREAS TO MID 70S NEAR THE COAST.

HIGH PRES BECOMES ANCHORED OVER THE SOUTHEAST US COAST ON
MON...AND HIGHS WILL AGAIN BE IN THE UPR 90S WITH MANY LOCATIONS
EXPECTED TO HIT THE CENTURY MARK...ESPECIALLY WEST OF I-95. EASTERN
SHORE SHOULD SEE HIGH TEMPS IN THE UPPER 90S. DEWPOINTS ARE EXPECTED
TO INCH SLOWLY HIGHER (MID 60S TO LWR 70S). HEAT INDICES RANGE
FROM ABOUT 105 TO 107 F FOR THE HOTTEST AREAS FOR A FEW HOURS ON
MONDAY...ALTHO BEING DAY 2 WILL ONLY CONTINUE TO MENTION IN HWO
FOR NOW. NAM HINTS AT A WEAK DISTURBANCE RIDING AROUND THE
PERIPHERY OF THE RIDGE BY MON AFTN OVER FAR N/NE AREAS...BUT
MOISTURE LOOKS LIMITED SO WILL REFRAIN FROM ANY MENTION OF PRECIP
THRU MON. LOW TEMPS ON MON NIGHT IN THE LOW TO MID 70S.

TEMPS COOL OFF A FEW DEGREES ON TUESDAY WITH MORE CLOUDS IN
ADVANCE OF APPROACHING COLD FRONT. HIGH TEMPS IN THE MID TO UPPER
90S ARE EXPECTED.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
MODELS PRETTY MUCH CONSISTENT INTO EARLY THURSDAY. MODELS TREND
TOWARD A COOLER SOLUTION IN ANTICIPATION FOR MORE CLOUD COVER AND
WETTER PATTERN WITH SLOW FRONTAL PASSAGE/TROUGHINESS ESPECIALLY BY
DAY 7. DUE TO UNCERTANINTY DECIDED NOT TO REALLY SPLIT HAIRS IN
THE LATER PERIODS SO HAVE INCLUDED AT LEAST A CHC FOR SHRAS/TSRAS
EACH DAY FROM SLIGHT CHCS EARLY. HIGH TEMPS XPCTD TO START OUT IN
THE UPPER 80S TO NEAR 90 ACRS THE CWA INTHE WEDNESDAY-THURSDAY
TIME-FRAME AND COOLING DOWN TO AROUND THE LOW AND MIDDLE 80S FRIDAY.
GENERALLY LOWS WILL START IN THE MIDDLE 70S WEDNESDAY MORNING...L70S
THURSDAY...AND POSSIBLY INTO THE U60S FRIDAY MORNING.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDS EXPECTED DURING THE NEXT 24 HOURS. PATCHES OF MID AND
HIGH LEVEL CLOUDS WILL CONTINUE OVER THE AREA THROUGH EARLY
TONIGHT. NO MORE THAN ISOL SHRA EXPCTD THIS AFTN. PSEUDO WARM
FRONT LIFTS N THROUGH THE MID ATLANTIC STATES THIS AFTN AND TNGT.
REMOVED MENTION OF EARLY MRNG SHRA AT SBY AS POPS APPEAR LOW AND
THE FAVORED SHORT RANGE MODEL...THE NAM...IS BEARISH ON PCPN ON
THE ERN SHORE. MODEL SOUNDINGS INDICATE DRY LOW LAYER DURG THE DAY
SUN AND EXPECT MAINLY CLR SKIES.

GENERALLY DRY AND VFR THIS COMING WEEK AND WITH WELL ABOVE NORMAL
TEMPERATURES...EARLY MORNING FOG IS NOT LIKELY. CHC FOR AFTN TS
BEGIN TO SHOW UP AROUND MID WEEK AS NEXT COLD FRONT APPROACHES.

&&

.MARINE...
DID NOT GET ENOUGH FROM THE MODELS TO WANT TO GO WITH SCA FOR THE
OVERNIGHT HOURS. OTHER THAN SOME VERY MINOR TWEAKS...KEPT WITH THE
SAME SCENERIO OVER THE NEXT 24 TO 36 HOURS. WL CONTINUE TO WATCH THE
REST OF THIS AFTERNOON AND EARLY EVENING AND DECIDE IF A CHANGE IS
WARRANTED EITHER DUE TO SUSTAINED WINDS OR INCREASED FREQUENCY OF
GUSTS.

WITH SOUTHERLY SURGE...WINDS TO PICK UP SOMEWHAT TONIGHT AND
THROUGHOUT THE DAY ON SUNDAY...WITH WAVES 2 TO 3 FEET AND SEAS 3 TO
4 FEET. COULD GET SOME GUSTS TO AOA 20KTS IN THE BAY AND AOA 25KTS
OVER THE CSTL WATERS IN THE EARLY MORNING HOURS AFTER MIDNIGHT ON
MONDAY. SEAS MAY TICKLE 5 FEET SO THIS IS SOMETHING THE BEARS
WATCHING FOR POTENTIAL FLAGS GOING UP THERE TOMORROW FOR SUN NIGHT
INTO MONDAY. AFTER THIS...IT APPEARS TO BE NO REAL ISSUES
MARINE-WISE FROM TUESDAY INTO THE MIDDLE OF THE WEEK OTHER THAN THE
POSSIBILITY OF SOME CHANCES OF SHOWERS AND THUNDERSTORMS.

&&

.CLIMATE...
THUS FAR THE TRULY HOT DAYS (HIGHS OF 95F OR HIGHER) HAVE BEEN
LACKING THIS SUMMER. PRETTY GOOD CONSENSUS THAT THE PATTERN FROM
SUNDAY INTO TUESDAY WILL BE CONDUCIVE FOR HIGHS AT OR ABOVE 95F
FOR MUCH OF THE AREA. IN THE TABLE BELOW...HAVE LISTED THE CLIMO # OF
DAYS PER YR FOR 95+ DAYS (BASED ON A 60 YR AVG) AND WHAT HAS
OCCURRED THUS FAR THIS YEAR (ALSO INCLUDED 2008 FOR COMPARISON).
MONDAY LOOKS LIKE THE HOTTEST DAY AND THE BEST CHANCE TO BREAK THE
RECORD HIGH TEMPS.

LOCATION..........2009.......AVG PER YR.....2008

RICHMOND/RIC.....2 DAYS........12 DAYS.....16 DAYS
NORFOLK/ORF......1 DAY..........8 DAYS......9 DAYS
SALISBURY/SBY....1 DAY..........5 DAYS......4 DAYS

FCST FOR MONDAY MAY PRODUCE RECORD HIGHS FOR ALL AREAS. NO RECORDS
HIGH TEMPS EXPECTED FOR SUNDAY OR TUESDAY....

LOCATION........SUN AUG 9TH...MON AUG 10TH...TUE AUG 11TH

RICHMOND/RIC.....101 (1930)....100 (1900).....102 (1900)
NORFOLK/ORF......100 (1930).....99 (1977).....100 (1900)
SALISBURY/SBY....102 (1930).....97 (1977)......99 (1949)
ELIZABETH CITY...102 (1977).....99 (1977)......98 (1977)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ALS
NEAR TERM...ALS
SHORT TERM...ALS
LONG TERM...KLL
AVIATION...LSA
MARINE...KLL
CLIMATE...
Hazardous weather outlook, Aug 8, 2:39 PM EDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
239 PM EDT SAT AUG 8 2009

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091845-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
239 PM EDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE LOWER
EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...
INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...
INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE
MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...
THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ630>633-650-652-654-656-658-091845-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO
20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
TO 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
TO 20 NM-
239 PM EDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE CENTRAL
CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT AND MODERATELY HUMID CONDITIONS ARE EXPECTED SUNDAY THROUGH
TUESDAY. MONDAY IS EXPECTED TO BE THE HOTTEST DAY...WITH HIGH
TEMPERATURES FORECAST TO REACH THE 100 DEGREE MARK FOR MANY
LOCATIONS. AFTERNOON HEAT INDICES MONDAY ARE EXPECTED TO BE IN
THE 105 TO 107 F RANGE FOR MANY AREAS. HIGH TEMPERATURES ARE
EXPECTED TO REACH THE UPPER 90S IN MANY LOCATIONS SUNDAY AND
TUESDAY. AFTERNOON HEAT INDICES WILL AVERAGE 100 TO 105 F ON
SUNDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

09

In the hours before

Special weather statement, Aug 8, 5:55 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 PM EDT SAT AUG 8 2009

NCZ017-102-VAZ098-082245-
EASTERN CURRITUCK NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
555 PM EDT SAT AUG 8 2009

...STRONG THUNDERSTORM OVER CURRITUCK COUNTY AND SOUTHERN CITY OF
VIRGINIA BEACH...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KNOTTS ISLAND...OR ABOUT 7 MILES NORTH OF
CURRITUCK...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR KNOTTS ISLAND AT 615 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL...LIGHTNING AND HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE
STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

FOSTER
Special weather statement, Aug 8, 6:19 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
619 PM EDT SAT AUG 8 2009

VAZ077-078-082315-
LANCASTER VA-NORTHUMBERLAND VA-
619 PM EDT SAT AUG 8 2009

...STRONG SHOWERS OVER LANCASTER AND NORTHUMBERLAND COUNTIES...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG SHOWER OVER LANCASTER...OR ABOUT OVER KILMARNOCK...MOVING
SOUTH AT 10 MPH. THE STRONG SHOWERS WILL BE NEAR KILMARNOCK AT 635
PM EDT...BYRDTON AT 645 PM EDT...WEEMS AT 650 PM EDT...WHITE STONE
AT 700 PM EDT. THESE SHOWERS MAY DEVELOP INTO THUNDERSTORMS OVER THE
NEXT HOUR.

WIND GUSTS TO 35 MPH...SMALL HAIL AND HEAVY RAINFALL ARE EXPECTED
WITH THESE STORMS. FREQUENT TO OCCASIONAL LIGHTNING IS ALSO POSSIBLE
IF THESE SHOWERS DEVELOP FURTHER INTO THUNDERSTORMS.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

FOSTER
Local storm report, Aug 8, 7:12 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
712 PM EDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FUNNEL CLOUD     DELTAVILLE              37.56N 76.33W
08/08/2009                   MIDDLESEX          VA   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY SPOTTER NEAR THE COAST THEN
            DISAPPEARED.

&&

JFOSTER
Special weather statement, Aug 8, 7:24 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
724 PM EDT SAT AUG 8 2009

VAZ073-078-084-085-090015-
GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA-
724 PM EDT SAT AUG 8 2009

...STRONG SHOWERS...POSSIBLE THUNDERSTORMS...OVER MIDDLESEX COUNTY
MOVING SOUTH...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG SHOWERS OVER JAMAICA...OR ABOUT 6 MILES NORTHWEST OF
URBANNA...MOVING SOUTHEAST AT 15 MPH. THE STORMS WILL BE NEAR SAMOS
AT 725 PM EDT...REMLIK AT 735 PM EDT...WARNER AT 740 PM
EDT...URBANNA AT 750 PM EDT...SALUDA AT 755 PM EDT...CHRISTCHURCH AT
805 PM EDT.

THESE SHOWERS HAVE THE POTENTIAL TO QUICKLY TURN INTO THUNDERSTORMS.
EXPECT LIGHTNING...HEAVY RAIN...SMALL HAIL AND WINDS TO 35 MPH IN
THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE
STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL FROM THESE STORMS MAY CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

FOSTER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:38 PM EDTSpecial Marine WarningAKQ52 min
Aug 9, 12:17 AM EDTSmall Craft AdvisoryAKQ7 hr
Aug 9, 3:17 PM EDTHeat AdvisoryAKQAccomack, Amelia, Brunswick, Caroline, Charles City, Cumberland and 29 more29 hr

Nearby

Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.